Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Suggest treatment for pain due to GERD

User rating for this question
Answered by

Practicing since : 1996
Answered : 1680 Questions
My elderly mom is sick with GERD. She has only had it for a month with a few attacks per week, plus a few attacks in the recent past. She is in pain. She doesn't know whether to go to the hospital. Does she need to go to the ER first or can she just go to the hospital? What can they do? She has been on rx Prilosec for 2 weeks but it doesn't help. She has changed her diet to healthier but is still getting attacks. She tries to sit up a lot. She had xrays (normal) and a blood test showed slightly high neutrophils and low EGFr at 57. At 86, is she a candidate for surgery? If they do an endoscopy at the hospital does she need to do the whole prep and not eating thing first or could they do it right away? I I want to know if she should go to the ER. And would they keep her overnight? Might the EGFr indicate a kidney infection? The doctor who did the blood test didn't mention anything.
Posted Mon, 24 Mar 2014 in Digestion and Bowels
Answered by Dr. Ratnakar Kini 1 hour later
Brief Answer: Answer given below Detailed Answer: Hi, Thanks for posting your query. I am Dr.Ratnakar Kini and I am pleased to assist you. You have not mentioned what symptoms she actually has. Since she has GERD, I presume that her symptoms include heartburn, chest discomfort etc. If it is due to GERD, then she should get good relief with prilosec. Since she is not getting good relief with prilosec, other causes should be looked in to. So the prudent thing to do is to go to ER. If endoscopy is contemplated 8 hours of fasting is needed. Low eGFR indicates decreased function of the kidney which is expected in elderly individuals and in those kidneys are affected. I hope that answers your question. Let me know if I can assist you further. Regards, Dr.R.K.
Above answer was peer-reviewed by
Follow-up: Suggest treatment for pain due to GERD 16 minutes later
Thank you. She's asleep now, so if she stays asleep til tomorrow I will take her then. If she wakes up I'll take her tonight. She took a sleeping pill. Her symptoms are pain in the stomach, nausea, she can hardly eat anything. She also makes a vocal noise when she breathes, she said it's voluntary and helps her, and it doesn't always mean pain, but she only does it when having an attack. She also sighs loudly. I have never heard her make noises like that, like groaning and grunting. Zantac helped her a lot at first, then it stopped and she got on Prilosec. The Prilosec never helped. I got her to cut down on wheat and sugar, seems it gets worse when she eats those. Can you tell me what the hospital can do, so that she won't suffer so much? Can they put her on an IV so she gets nutrients? Can they stop the pain? Would they do surgery on someone that old? The GI doc didn't even really want her to have the endoscopy or colonoscopy but said she could if she wanted. He thought she was too old for the risks.
Answered by Dr. Ratnakar Kini 5 minutes later
Brief Answer: Answer given below Detailed Answer: Hi, In the hospital they may give IV fluids and IV medications for pain relief and may perform certain relevant blood tests and if needed an upper GI endoscopy. Unless she has some serious underlying health problems, a diagnostic upper GI endoscopy should not cause any problem in her. I cannot comment on the surgery as the final diagnosis is not known yet. I hope that answers your question. Let me know if I can assist you further. Regards, Dr.R.K
Above answer was peer-reviewed by
Follow-up: Suggest treatment for pain due to GERD 6 minutes later
Thank you, that is very helpful.
Answered by Dr. Ratnakar Kini 12 minutes later
Brief Answer: You can close it Detailed Answer: If you have no more questions, you can close it.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor